Format

Send to

Choose Destination
Pharmacopsychiatry. 2005 Nov;38(6):316-20.

Prolonged confusional state following electroconvulsive therapy--diagnostic clues from serial electroencephalography.

Author information

1
Department of Psychiatry, Ludwig-Maximilians-University of Munich, Munich, Germany. oliver.pogarell@med.uni-muenchen.de

Abstract

INTRODUCTION:

Cognitive impairment occasionally occurs after electroconvulsive therapy (ECT) and usually resolves within a few days. Any prolonged cognitive alterations or confusional states may have additional causes and require extensive diagnostic effort. Since cognitive dysfunction can also be caused by ictal states, electroencephalography (EEG) is an essential tool for these conditions.

METHODS:

We report on a female patient with pharmacotherapy resistant major depression who had been treated by a series of ECT and subsequently developed severe confusion and fluctuating amnesia.

RESULTS:

Laboratory and neuroimaging examinations were normal, however, EEG revealed a severe intermittent slowing with rhythmic high amplitude delta-/theta-activity and sporadic bitemporal sharp waves. Oral application of 1 mg lorazepam led to a sudden improvement of EEG abnormalities. Consequently, non-convulsive status epilepticus (NCSE) was suspected and the patient was regularly treated with lorazepam, accordingly. Clinically the confusional and amnesic symptoms declined, whereas serial EEG recordings showed a further improvement and normalization of brain electric activity.

CONCLUSION:

Routine EEG is an indispensable tool in patients with sudden deterioration of cognitive functions and unclear neuropsychiatric symptomatology. A testing dose of lorazepam can help to classify EEG abnormalities in terms of ictal EEG patterns.

Comment in

PMID:
16342004
DOI:
10.1055/s-2005-916187
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Georg Thieme Verlag Stuttgart, New York
Loading ...
Support Center